New guidelines published by the Association of Anaesthetists in the journal Anaesthesia say that breastfeeding is safe after the mother has had anaesthesia, as soon as she is alert and able to feed.
"The guidelines say there is no need to discard any breast milk due to fear of contamination, since evidence shows that anaesthetic and non-opioid painkiller drugs are transferred to breast milk in only very small amounts," explains Dr Mike Kinsella of the Association of Anaesthetists Safety Committee, based at St Michael's Hospital, Bristol, UK, and colleagues. "For almost all of these drugs, there is no evidence of effects on the breastfed infant."
However, they caution that drugs such as opioids and benzodiazepines should be used with caution, especially after multiple doses and in babies up to 6 weeks old. In this situation, the infant should be observed for signs of abnormal drowsiness and respiratory depression, especially if the woman is also showing signs of sedation.
They also add that codeine should not be used by breastfeeding women following concerns of excessive sedation in some infants, related to differences in metabolism.